Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Springfield, MO

May 7, 2002Cedar County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 4:52 PM CDT for Cedar County, St. Clair County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 4:52 PM CDT (21:52 UTC)
Expired
May 7, 2002, 5:45 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Cedar County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:05 PM CDTHail 0.75El Dorado Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 072152
SVRSGF
MOC039-185-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM EL DORADO SPRINGS TO 6
  MILES SOUTH OF SHELDON...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   STOCKTON BY 545 PM CDT.

THE TOWNS OF TABERVILLE...TIFFIN...CEDAR SPRINGS...OLYMPIA AND ROSCOE
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3800 9405 3767 9406 3767 9369 3798 9364

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 3:45 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE MAY 7 2002

FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF
CWA WITH HIGHEST TSRA POTENTIAL.

OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME
SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA.
ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY
SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL
PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE
44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A
MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN
EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE
LAKE OF THE OZARKS WHERE FLOODING IS ONGOING.

CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE
AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS
DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN
THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN
TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF
CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF
SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS
DESTABILIZED THE ATMOSPHERE.

WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS
THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF
TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC
DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP
CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR
TEMPERATURE VARIATIONS THROUGH THE PERIOD.

.SGF...
MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106.

KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073.

JLT

In the hours before

Local storm report, May 7, 1:39 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0101 PM    NIXA                      MO   .75 INCH HAIL
05/07/02   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 2:05 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PLEASANT HOPE             MO   .88 INCH HAIL
05/07/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 2:10 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    2 S WINONA                MO   .75 INCH HAIL
05/07/02   SHANNON                        REPORTED BY PUBLIC.
Special weather statement, May 7, 3:00 PM CDT, 1 hour 52 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-080200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 248...IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HICKORY...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...
NEWTON...OREGON...OZARK...POLK...SHANNON...ST. CLAIR...STONE...
TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...PITTSBURG...
SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 7, 4:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    HIATTVILLE                KS   .75 INCH HAIL
05/07/02   BOURBON                        REPORTED BY PUBLIC.

0350 PM    FT SCOTT ARPT             KS   .75 INCH HAIL
05/07/02   BOURBON                        REPORTED BY PUBLIC.
Local storm report, May 7, 4:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    NEVADA                    MO   .75 INCH HAIL
05/07/02   VERNON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0419 PM    NEVADA                    MO   .75 INCH HAIL
05/07/02   VERNON                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:40 AM CDTSevere Thunderstorm WarningSGFVernon50 min
May 7, 12:52 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
May 7, 1:04 AM CDTSevere Thunderstorm WarningSGFBenton56 min
May 7, 1:16 AM CDTSevere Thunderstorm WarningSGFMorgan59 min
May 7, 1:43 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Hickory, St. Clair62 min
May 7, 1:52 AM CDTSevere Thunderstorm WarningSGFPolk53 min
May 7, 1:58 AM CDTSevere Thunderstorm WarningSGFMiller47 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede52 min
May 7, 2:25 AM CDTSevere Thunderstorm WarningSGFMaries65 min
May 7, 2:29 AM CDTSevere Thunderstorm WarningSGFPulaski61 min
May 7, 2:56 AM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 7, 3:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede44 min
May 7, 5:31 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
May 7, 8:45 AM CDTSevere Thunderstorm WarningSGFVernon60 min
May 7, 9:05 AM CDTSevere Thunderstorm WarningSGFMiller55 min
May 7, 9:17 AM CDTFlash Flood WarningSGFBenton, St. Clair6 hr
May 7, 9:30 AM CDTSevere Thunderstorm WarningSGFSt. Clair60 min
May 7, 10:11 AM CDTSevere Thunderstorm WarningSGFBarton, Dade49 min
May 7, 10:38 AM CDTFlash Flood WarningSGFVernon6 hr
May 7, 11:00 AM CDTSevere Thunderstorm WarningSGFDade30 min
May 7, 12:22 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 7, 12:46 PM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 7, 1:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster43 min
May 7, 1:33 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon42 min
May 7, 1:53 PM CDTFlash Flood WarningSGFTexas, Wright6 hr
May 7, 4:01 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningSGFCedar46 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 7, 6:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton62 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.